Ohio, 2003

Ice Storm in Ohio, February 16 to 17, 2003

February 16 to 17, 2003 · NWS RLX · 4 events in 4 counties and zones

A severe ice storm occurred, when 1 to 2 inches of ice from freezing rain accumulated on trees and power lines. The precipitation initially started as snow then changed to rain then freezing rain.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.3 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A severe ice storm occurred, when 1 to 2 inches of ice from freezing rain accumulated on trees and power lines. The precipitation initially started as snow then changed to rain then freezing rain. The freezing rain was mixed with sleet at times. The storm finally ended as a period of snow on Monday, the 17th. Roads remained blocked by fallen branches and trees for several days. A Meigs County deputy sheriff said on the 17th, "We've got trees coming down about every 5 minutes". The city of Pomeroy was without electricity for 5 days, No electricity lead to water shortages. Refrigerated frozen foods spoiled. Governor Taft declared a state of emergency in Lawrence, Gallia, and Meigs Counties for the severe icing. Jackson and Vinton Counties in southeast Ohio were later added for a request of federal assistance. President Bush declared a major disaster that included Jackson, Lawrence, Vinton, Meigs, and Gallia Counties. See FEMA disaster number 1453.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 15, 9:15 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Feb 15, 9:15 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
915 PM EST SAT FEB 15 2003

*******************************************************************
915 PM EST SAT FEB 15 2003
FOR TONIGHT...MADE SLIGHT MODIFICATIONS TO PRECIP TYPE ACROSS THE
SOUTH AS TEMPS REMAIN AT 32 OR ABOVE SO NO REAL WINTRY TYPE PRECIP
HAS BEEN SEEN FROM CRW SOUTHWARD.  FROM 18Z MODEL RUNS...LOOKS LIKE
COLD AIR WITH TAKE LONGER TO SLIDE ACROSS THE SOUTHERN MOUNTAINS AND
AREAS SOUTH OF CRW.  THUS FLOOD POTENTIAL WILL INCREASE AS MOST
PRECIPITATION THERE WILL FALL AS RAIN THROUGH THE OVERNIGHT HOURS.
WITH GROUNDS ALREADY SATURATED AND ANOTHER INCH TO 2 INCHES POSSIBLE
OVERNIGHT FLOODING SEEMS LIKELY AT THIS POINT.  WILL PLACE MORE
EMPHASIS ON RAIN FOR TONIGHT.  TO THE NORTH...SNOW HAS ALREADY BEGUN
AND SHOULD REALLY GET HEAVY IN THE NORTHERN MOUNTAINS AS THE MODELS
SHOW STRONG VERTICAL MOTIONS MOVING IN AS THE SYSTEM MOVES TOWARD
THE AREA.  CURRENT FCST LOOKS TO BE GOOD AT THIS POINT.  TO THE WEST
ACROSS EASTERN KENTUCKY...SURFACE TEMPS HAVE GONE BELOW FREEZING BUT
WITH WARM AIR STILL IN PLACE ALOFT...FREEZING RAIN HAS BEGUN...MAY
SEE ACCUMULATING ICE AS MAIN THREAT TONIGHT.

HAVE LEFT CURRENT WARNINGS IN PLACE.

.RLX...
WV...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES
WVZ005>011-013>020-023-026>32-035>040-046-047.

WINTER WEATHER ADVISORY FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES
WVZ024>025...WVZ033>034.

FLOOD WATCH FOR TONIGHT FOR ZONES WVZ005...WVZ013...WVZ024>026...
WVZ033>035.

VA...FLOOD WATCH TONIGHT FOR ZONES VAZ003>004.

WINTER WEATHER ADVISORY FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES
VAZ003>004.

KY...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES
KYZ101>103...KYZ105.

FLOOD WATCH TONIGHT FOR ZONES KYZ101>103...KYZ105.

OH...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES
OHZ066-067-075-076-083>087.

.END/ESS
*******************************************************************
430 PM EST SAT FEB 15 2003

TONIGHT AND SUNDAY...
CONSIDERING THE COMPLEXITY OF THE STORM SYSTEM AFFECTING OUR CWA
OVER THE NEXT TWO DAYS...MODEL DIFFERENCES COULD BE A LOT WORSE.
MODELS INDICATE A MAJOR PRECIPITATION EVENT WITH SNOW ACROSS THE
NORTH AND EAST...AND A MIX ACROSS THE WEST AND SOUTH.  THE GFS IS
THE MODEL OF CHOICE IN THAT IT IS SLOW TO COOL THE AIR ALOFT FOR A
QUICKER CHANGEOVER TO SNOW AND IS NOT AS EXTREME ON THE QPF
AMOUNTS.  STILL...THE GFS GIVES QPF AND SNOW AMOUNTS THAT WARRANT
WINTER STORM WARNINGS ACROSS THE CENTRAL AND NORTH TONIGHT THROUGH
SUNDAY NIGHT...AND FLOOD WATCHES ACROSS THE SOUTH OVERNIGHT
TONIGHT.  MAV TEMPERATURE GUIDANCE FOLLOWED CLOSELY.

SUNDAY NIGHT THROUGH SATURDAY...

FOCUS SHIFTS TO LOW DEVELOPING JUST OFF OF THE ATLANTIC COAST COME
SUN NIGHT-MON.  RUNNING A BIT CLOSER TO GFS SOLUTION WITH THIS.  WX
GRIDS BASED OF GFS THERMAL STRUCTURE AND WX TOOLS HANDLED MULTIPLE
PRECIP TYPES NICELY.  EXPECTING CONTINUED HEAVY SNOWS IN THE NORTH
CENTRAL AND NORTHERN MOUNTAIN COUNTIES...WITH LESSER AMOUNTS TO THE
WEST AND SOUTH.  STILL LOOKING AT MIXED PRECIP FROM CRW-HTS CORRIDOR
ON SOUTH WITH LESSER SNOW ACCUMS.  NO CHANGES TO ONGOING HEADLINES
FOR SUN NIGHT.

PRECIP CONTINUES MONDAY  ON BACKLASH AS LOW PULLS AWAY AND H500
TROUGH APPROACHES.  EXPECT MOST AREAS TO GO TO ALL SNOW EXCEPT OVER
THE FAR SOUTH WHERE LIGHT MIX WILL CONTINUE. PRECIP FINALLY TAILS
OFF MONDAY NIGHT AS MID LEVEL WAVE CROSSES.

WARMUP FOR TUE-WED WITH SW FLOW DEVELOPING...A RELATIVE HEAT WAVE
WITH 50 DEGREE HIGHS NOT OUT OF THE QUESTION BY MIDWEEK.  NEXT
SYSTEM TO RIDE ACROSS WESTERN OHIO VALLEY WED NIGHT/THU...WILL HAVE
TO WATCH THIS ONE DEPENDING ON WATER SITUATION IN OUR SOUTHERN
COUNTIES.  BRIEF DRY PERIOD INTO FRIDAY BEFORE ANOTHER LOW CHARGES
OUT OF THE SOUTHERN ROCKIES FOR FRI NIGHT/SAT.

 JMV/CL

*******************************************************************
616 AM EST SAT FEB 15 2003

THROUGH SUNDAY...

FLOOD POTENTIAL DIMINISHING WITH SLOW RESPONSE ON RIVERS SO FAR.
OPTED TO LEAVE WATCH FOR NOW BUT DOWN PLAY A BIT IN WORDING.  STILL
NEED TO WATCH RAIN FALL SOUTHERN COUNTIES AND KEEP AN EYE ON
RIVERS.  HEAVIEST OF RAINFALL NEXT COUPLE OF HOURS.  TEMPERATURES
SOUTHERN ZONES SHOULD FALL TO...THEN BELOW FREEZING BY LATE TONIGHT.

WARM ADVECTION EXITING THIS MORNING.  COLD CANADIAN HIGH DELIVERING
COLD AIR SOUTHWARD AS IT IT MOVES EAST ACROSS UPPER LAKES.
PROLONGED EASTERLY FLOW WILL RESULT IN DEEP LAYER OF COLDER AIR
ACROSS AREA BY SUNDAY.  SOME ISENTROPIC LIFT RETURNS TONIGHT ALONG
WITH UPPER SUPPORT FROM SHORT.

GRADUAL TRANSITION FROM RAIN TO FREEZING RAIN TO SLEET AND SNOW
EXPECTED WITH THIS.  WARNING ISSUED FOR MOST OF AREA FOR SIGNIFICANT
ACCUMULATIONS OF SNOW AND SLEET TONIGHT AND SUNDAY.  WARNING GOES
UNTIL MONDAY MORNING WITH ADDITIONAL ACCUMULATIONS SUNDAY NIGHT.
OPTED FOR WINTER STORM WATCH TWO VIRGINIA COUNTIES WHERE COLD AIR
ARRIVES LAST.  WARM LAYER ALOFT DOWN THERE ENOUGH TO KEEP
PRECIPITATION OF FREEZING RAIN AND WORRIED ABOUT SIGNIFICANT ICE
ACCUMULATION THERE.

USED A BLEND OF THE NUMBERS...A LITTLE CLOSER TO THE MAV.

SUN NGT -->

STRM OF THE WINTER SEASON CONTS WITH PTYPE BCMG A BIT EASIER.  CLD
ERLY FLO AND SFC ANTICYCLONE RESIDING FARTHER S LIMITS FZRA POT WITH
WRM LYR TEMPS RMNG BLO 3C.  STILL POT FOR SIGNIFICANT SNFL ACR NRN
TIER AS H7 DEFORMATION ZN LINES UP NW OF OH RVR AND STG EQUIV POT
FEED AT H8 AS WRM FRNT LIES ACR VA/NC BORDER SUN NGT.  BROUGHT POPS
UP TO CAT SUN NGT AND INC THEM BY 20 TO 30 PERCENT ACR THE BOARD MON
AS SYSM CONTS TO EXIT EVER SO SLOWLY.  XPCTNG ALL SN ACR NRN ZNS
WITH SN/PL MIX I-64 CORRIDOR AND SRN COAL FLDS.  CUD SEE AN
ADDITIONAL 1/2 TO 1 FT OF SN ALNG DEFORMATION ZN AND NRN MTNS IN THE
SUN NGT TO MON PD.

MON NGT MID LVL WV TRAVERSES FA COMBINE THAT WITH 90% RH UP TO 20KFT
SCT SW FCST.

TUES WRM UP ENSUES AS SW FLO ALOFT AND AT THE SFC...MDLS PROBABLY
TOO AGGRESSIVE GVN HOW MUCH SN THEY ARE FORECASTING IN THE SHORT
TERM...BUT AT THIS POINT DIDNT TOUCH TUES NGT AND BYND GVN COMPLEX
WX PATTERN IN THE ERLY PDS.  WK FRNT MVS THRU WED NOT MUCH XPCTNG
MUCH QPF ATT.

TRM/99

*******************************************************************
935 PM EST FRI FEB 14 2003

LATEST SFC ANALYSIS SHOWS LOW PRESSURE SYSTEM CENTERED OVER EASTERN
KANSAS WITH WARM FRONT EXTENDING ACROSS MISSOURI AND THEN ALONG THE
KY/TN BORDER.  LIGHT PRECIPITATION HAS FALLEN MOST OF THE LATE AFTN
EVENING WITH THE SNOW CONFINED TO THE FAR NORTHERN CWA WITH A
TRANSITION ZONE OF MIXED PRECIP ACROSS NORTH CENTRAL PART OF CWA AND
RAIN SOUTH.  AREA RADARS INDICATING A GOOD SLUG OF RAIN HEADING INTO
SOUTHERN ZONES ATTM.  THIS AREA OF RAIN HAS BEEN PRODUCING AROUND A
QUARTER INCH AN HR RAIN RATES.

A COUPLE OF THINGS OF CONCERN TONIGHT ARE SNOW TOTAL ACROSS ADVISORY
AREA FOR TONIGHT AND HEAVY RAINS HEADING INTO SW VA COUNTIES LATER.
AFTER CALLING AROUND IT LOOKS LIKE AROUND AN INCH OF SNOW ON GROUND
ATTM ACROSS ADV AREA.  TEMPS ARE HOVERING AROUND FREEZING MARK AND
DO NOT EXPECT MUCH CHANGE OVERNIGHT.  SOME SLEET HAS BEEN MIXING IN
AT TIMES AND WITH WARMEST 850H AIR TO ARRIVE AROUND 12Z THINK MORE
MIX OF SLEET CAN BE EXPECTED WHICH WILL INHIBIT SNOW TOTALS.  MODELS
CONTINUE TO HINT AT STRONG LIFT DURING 04Z-10Z TIME FRAME AND DO NOT
WANT TO GET BURNED.  SO FOR NOW WILL JUST TRIM TOP END AND GO WITH 2
TO 4 INCHES TONIGHT...NOT HAVING ANY BEARING ON ADVISORY.

SECOND CONCERN IS IN SW VA COUNTIES WHERE AN AVERAGE OF A HALF INCH
OF RAIN HAS FALLEN AND GOOD SLUG OF RAIN HEADING THAT WAY RIGHT
NOW.  THINK SOME PROBLEMS COULD ARISE IF PRECIP TOTALS GET AROUND
1.5 INCHES OR MORE.  SO THIS AREA WILL NEED TO BE MONITORED
OVERNIGHT.

REST OF FORECAST LOOKS ON TRACK AS APPEARS TO BE A LULL IN ACTION
SATURDAY AND THEN SECOND WAVE APPROACHES BRINGING THE NEXT ROUND OF
WINTRY MIX.

HC
*******************************************************************
Hazardous weather outlook, Feb 15, 5:15 PM EST, 8 hours 45 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-160100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
515 PM EST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

AFTER A SHORT BREAK DURING THE DAYTIME HOURS...MORE PRECIPITATION
WAS WORKING ITS WAY BACK INTO THE REGION LATE THIS AFTERNOON.
ACROSS THE SOUTHERN HALF OF THE AREA...MOST OF THE PRECIPITATION
THIS EVENING WILL BE IN THE FORM OF RAIN...SLEET...AND FREEZING
RAIN...WITH A CHANGE OVER TO SLEET AND SNOW OVERNIGHT.  ACROSS THE
NORTHERN HALF OF THE REGION SNOW WAS THE DOMINATE WEATHER.  MORE
PRECIPITATION WILL FALL OVERNIGHT.  THIS WILL LEAD TO RISING WATER
LEVELS ACROSS MUCH OF THE AREA...ESPECIALLY ACROSS THE SOUTH WHERE
MOST OF THE PRECIPITATION IS IN THE FORM OF RAIN.

* WINTER STORM WARNING.......SEE WWUS41 KRLX - WSWRLX FOR DETAILS *

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

* WINTER WEATHER ADVISORY.........SEE WWUS41 KRLX - WSWRLX FOR
DETAILS *

.DAYS TWO THROUGH SEVEN...

THE MIXED PRECIPITATION WILL CONTINUE INTO SUNDAY.  WITH AFTERNOON
HIGHS IN THE 20S...MUCH OF IT WILL BE IN THE FORM OF SNOW.
HOWEVER...SLEET WILL MIX IN AGAIN ACROSS THE SOUTH.  RAIN WILL
REMAIN A POSSIBILITY ACROSS THE EXTREME SOUTHEASTERN WEST VIRGINIA
AND WESTERN VIRGINIA ON SUNDAY.

* WINTER STORM WARNING.......SEE WWUS41 KRLX - WSWRLX FOR DETAILS *

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

* WINTER WEATHER ADVISORY.........SEE WWUS41 KRLX - WSWRLX FOR
DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm. Local standard time, as filed.

Ice Storm, Gallia

When
February 16, 2:00 AM EST to February 17, 12:00 PM EST
Where
Gallia forecast zone
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Ice Storm, Jackson

When
February 16, 2:00 AM EST to February 17, 12:00 PM EST
Where
Jackson forecast zone
Property damage
$750,000
Reported by
EMERGENCY MANAGER
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Ice Storm, Lawrence

When
February 16, 2:00 AM EST to February 17, 12:00 PM EST
Where
Lawrence forecast zone
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Ice Storm, Meigs

When
February 16, 2:00 AM EST to February 17, 12:00 PM EST
Where
Meigs forecast zone
Property damage
$2.5 million
Reported by
EMERGENCY MANAGER
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342036, 5342037, 5342038, 5342039.